Brachytherapy for prostate cancer can cause some long term side effects such as passing wee (urine) more often and difficulty getting an erection. Find out about what your doctor might suggest if you have these side effects.
About side effects
Your doctor will explain the risk of you getting certain side effects before you start treatment. But they won’t be able to tell you whether any of these side effects will definitely happen to you. Some side effects are more likely in some people.
You have a higher risk of side effects if you have internal radiotherapy as well as external radiotherapy.
You might feel that you have to pass urine more often than usual. And you may have a burning feeling when you do. Or you might feel that you can’t wait when you need to go. This is called radiation cystitis.
The radiotherapy inflames the lining of your bladder. This might get worse as you go through your course of treatment. But it should get better within a few weeks or months of finishing.
It helps to drink plenty of fluids. Some people think that cranberry juice can help but others feel it makes the soreness worse. Research studies haven’t found that it helps.
You might find that some drinks increase the soreness, such as tea and coffee. You can experiment for yourself and see what works for you. Don’t take potassium citrate, which is an old fashioned remedy for cystitis. You might hear it called mist pot cit for short. This drug can be very harmful if taken in large amounts.
You might notice blood in the urine. It usually stops after a few days or weeks. Let your doctor know if there is any blood in your urine. In some men it may last for months or years.
'Just can’t wait' card
You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK.
Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.
You might have problems passing urine after the radiotherapy ends. It might be more difficult to pass urine at first and then gradually get easier over some months or years. This is due to the treatment causing a narrowing of the tube from the bladder to the penis (the urethra). The narrowing is called a urethral stricture.
You can have an operation to stretch it. This short operation is called urethral dilatation. They might slide a thin rod into the urethra to widen it. Or they may use a thin flexible tube with a light and camera on the end. They can see the narrowed area and put a tiny knife down the tube to cut away tissue and open up the urethra. You have these operations under local or general anaesthetic.
You might need to have this operation repeated if the urethra gets narrower again.
A small number of men find they can’t pass urine at all. This is called urine retention. If your tummy (abdomen) feels swollen and uncomfortable but you can’t pass urine, go to your local accident and emergency department. The staff there will put in a catheter to drain your bladder.
Nearly 15 men out of every 100 (15%) have some problem with leaking urine after 6 years. But it is more likely if you have previously had a trans urethral resection of the prostate (TUR or TURP).
Your doctor or nurse can refer you to a specialist incontinence clinic if urine leakage becomes a long term problem. Staff at the clinic can help you with muscle exercises, bladder training and medicines.
Some men find that they can’t control their urine at all. This is very uncommon. If it happens you need to have a tube called a catheter into your bladder. The tube drains the urine into a bag.
Radiotherapy can damage the nerves that control getting an erection.
Whether you have problems getting and keeping an erection depends on:
- your age (impotence is less likely if you are under 65)
- whether you have other health conditions
- whether you had erection problems before the treatment
- if you have hormone therapy before or after the radiotherapy
- whether you have internal radiotherapy as well as external radiotherapy
Tell your doctor or specialist nurse as soon as possible if you have erection problems. They should refer you to a specialist to help you with this.
Early treatment with medicines such as sildenafil (Viagra) or apomorphine hydrochloride might help you to get and keep erections.
Your bowel movements might be looser or more frequent than before your treatment.
You might need to take anti diarrhoea medicines, such as loperamide (Imodium). Bulking agents, such as Fybogel might also help. Your doctor or nurse can prescribe these for you, talk to your doctor before taking these.
You might find that you need to avoid high fibre foods. Although we normally think that a high fibre diet is the most healthy, it might make long term diarrhoea worse. Some people find it best to avoid high fibre vegetables, beans and pulses (such as lentils).
Let your doctor know if you have ongoing problems with frequent bowel movements or bleeding. They can refer you to a specialist team. The team includes cancer doctors, digestive system specialists, bowel surgeons, dietitians and specialist nurses.
Inflammation of the back passage (rectum) is a long term side effect. Proctitis can cause a feeling of wanting to strain whether or not you actually need to pass a bowel movement. You might also have bleeding from your back passage or a slimy mucous discharge.
Bleeding is usually slight but can be more severe for some people. Talk to your radiographer or nurse if you have proctitis. They might suggest you use treatments such as steroid suppositories for a short time. This might reduce the inflammation.
A small number of men develop bladder cancer or cancer of the lower bowel (rectum) after radiotherapy for prostate cancer.
Your doctor will discuss this with you and you will have regular checks after your treatment ends. The checks aim to pick up cancer early when the chance of successful treatment is high.
Talk to your doctor or specialist nurse if you have side effects. They will be able to help you and find ways of controlling the effects.